Alert archive / North Dakota / Tornado Warnings in 2024

Tornado Warning 8, NWS Bismarck, ND

June 27, 2024Dunn County, Stark County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 27, 2024, 6:50 PM MDT for Dunn County, Stark County, North Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2024, 6:50 PM MDT (00:50 UTC)
Expired
Jun 27, 2024, 7:15 PM MDT
In force
25 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Dunn County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 149 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 7:10 PM MDTTSTM WND GST 761 Ne Gladstone, NDNDDOT site near Gladstone reported a 65 mph wind gust at 8 pm (central time) with a report of 76 mph at 810 pm (central time).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 3:49 PM MDTTornado WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

239 
WFUS53 KBIS 280050
TORBIS
NDC025-089-280115-
/O.NEW.KBIS.TO.W.0008.240628T0050Z-240628T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
650 PM MDT Thu Jun 27 2024

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  Southwestern Dunn County in southwestern North Dakota...
  North central Stark County in southwestern North Dakota...

* Until 715 PM MDT.

* At 650 PM MDT, severe thunderstorms capable of producing a tornado
  were located along a line extending from 9 miles north of South
  Heart to near Dickinson, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  Dickinson around 655 PM MDT.
  Gladstone around 700 PM MDT.

Other locations impacted by these tornadic storms include
Hirschville, New Hradec, and Dickinson Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4722 10257 4681 10245 4680 10283 4703 10304
TIME...MOT...LOC 0050Z 253DEG 29KT 4700 10295 4684 10278 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

HOLLAN
2 follow-up statements
540 
WWUS53 KBIS 280058
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
658 PM MDT Thu Jun 27 2024

NDC025-089-280115-
/O.CON.KBIS.TO.W.0008.000000T0000Z-240628T0115Z/
Dunn ND-Stark ND-
658 PM MDT Thu Jun 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR SOUTH
CENTRAL DUNN AND NORTH CENTRAL STARK COUNTIES...

At 658 PM MDT, severe thunderstorms capable of producing tornadoes
were located along a line extending from 5 miles north of Dickinson
to 4 miles west of Gladstone, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These dangerous storms will be near...
  Gladstone around 705 PM MDT.

Other locations impacted by these tornadic storms include Hirschville
and New Hradec.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4680 10279 4702 10292 4712 10254 4681 10245
TIME...MOT...LOC 0058Z 261DEG 34KT 4696 10279 4685 10266 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

HOLLAN
361 
WWUS53 KBIS 280115
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
715 PM MDT Thu Jun 27 2024

NDC025-089-280124-
/O.EXP.KBIS.TO.W.0008.000000T0000Z-240628T0115Z/
Dunn ND-Stark ND-
715 PM MDT Thu Jun 27 2024

...THE TORNADO WARNING FOR SOUTH CENTRAL DUNN AND NORTH CENTRAL STARK
COUNTIES WILL EXPIRE AT 715 PM MDT...

The tornado threat has diminished and the Tornado Warning has been 
allowed to expire. However, intense damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 900 PM MDT for southwestern
North Dakota.

Remember, a Severe Thunderstorm Warning still remains in effect 
until 745 PM MDT.

&&

LAT...LON 4680 10279 4702 10292 4712 10254 4681 10245
TIME...MOT...LOC 0114Z 253DEG 29KT 4699 10263 4688 10250 

$$

HOLLAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 27, 6:18 PM MDT, 32 minutes earlier. Its key messages:

  • Numerous severe thunderstorms (risk level 3 out of 5) are expected across the western half of the state between 4 PM CDT this afternoon and 2 AM CDT late tonight.
  • Initial storms developing in western North Dakota during the late afternoon and early evening hours will be capable of producing very large hail up to baseball ball size, damaging winds up to 70 mph, and a few tornadoes. Trends are suggesting that the southwest will have a more favorable environment than the northwest.
  • Storms may then develop into a line during the evening and overnight hours and move through western and into central North Dakota. Should this line develop, it will be capable of producing significant damaging winds as high as 80 mph.
  • The threat for severe weather greatly diminishes along the Highway 281 corridor, but isolated severe storms (risk level 1 out of 5) are still possible there later tonight.
Area forecast discussion, Jun 27, 6:18 PM MDT, 32 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
718 PM CDT Thu Jun 27 2024

.KEY MESSAGES...

- Numerous severe thunderstorms (risk level 3 out of 5) are
  expected across the western half of the state between 4 PM CDT
  this afternoon and 2 AM CDT late tonight.

- Initial storms developing in western North Dakota during the
  late afternoon and early evening hours will be capable of
  producing very large hail up to baseball ball size, damaging
  winds up to 70 mph, and a few tornadoes. Trends are suggesting
  that the southwest will have a more favorable environment than
  the northwest.

- Storms may then develop into a line during the evening and
  overnight hours and move through western and into central
  North Dakota. Should this line develop, it will be capable of
  producing significant damaging winds as high as 80 mph.

- The threat for severe weather greatly diminishes along the
  Highway 281 corridor, but isolated severe storms (risk level 1
  out of 5) are still possible there later tonight.

&&

.UPDATE...
Issued at 718 PM CDT Thu Jun 27 2024

Numerous severe thunderstorms continue across western North
Dakota. Things are progressing about as expected, with a few
initial discrete supercells that had funnel cloud / brief
tornado reports, as well as large hail. Behind these storms, a
significant line of storms has developed and is quickly moving
east, getting quite close to absorbing the initial supercells.
Multiple wind gusts in the 80 mph range have been observed at
mesonet stations, and as this line continues moving east,
expecting damaging wind to be the primary threat with 0-3km
shear in the 30-35 knot range and 900-1000 J/kg of DCAPE. The
expectation is still for the severity of storms to slowly
decrease as it moves east through central North Dakota through
the evening. We do now have a Severe Thunderstorm Watch out for
most of central and parts of northern North Dakota, enclosing
the Tornado Watch, valid until 2 AM CDT.

UPDATE
Issued at 450 PM CDT Thu Jun 27 2024

Update for the issuance of a Tornado Watch for most of western
North Dakota until 10 PM CDT.

&&

.DISCUSSION...
Issued at 207 PM CDT Thu Jun 27 2024

The biggest forecast challenge remains the enhanced risk for severe
weather late this afternoon into tonight.

A warm frontal boundary with a NNW to SSE orientation off east
Montana surface low pressure should trigger thunderstorms late
this afternoon. Initially, this will result in a near
perpendicular orientation of the 0 to 6 km bulk shear and the
frontal boundary. As a result, there will likely be a few
supercells that develop in eastern Montana and/or western North
Dakota late this afternoon. Very quickly, trailing cold frontal
boundary will begin to occlude the front and bulk shear will
switch out of the southwest. This should result in thunderstorms
rapidly becoming clustered and then potentially linear.

All threats remain on the table during the supercell phase. As the
frontal boundary occludes, the triple point is progged to slide
from northwest to southeast mainly across southwestern North
Dakota, or rather, somewhere south and west of the Missouri
River. Or, potentially across far northwestern South Dakota.
The exact path of the triple point is uncertain, however, this
will be the area where tornadoes are most favored to occur as
highlighted by the highest sig tor parameter values. In regard
to very large hail, with a ribbon of instability potentially
reaching as high as 4000 J/kg co-located with 50 kts of 0 to 6
km bulk shear and strong anvil level winds, hail up to the size
of baseballs is entirely possible.

Of note, one major factor also favoring the southwest more so
than the northwest for discrete cells this afternoon is that
thick low level stratus is present over most of the area, except
the far southwest. This will help erode any capping that is in
place. At present, billow clouds are observable on satellite
that highlight things are presently stable with high shear. One
thing we will be watching for is when billow clouds begin to
dissipate and vertical agitation occurs. That will suggest
thunderstorms might fire within the next couple hours.

As storms begin to cluster and potentially line out during the
evening and move towards Highway 83, the tornado threat will
decrease as will the hail threat, although the straight line
wind risk may increase (up to 80 mph gusts possible). Hail up
to the size of ping pong balls and strong winds up to 80 mph are
possible mainly between areas along and east of Highway 83 and
west of Highway 281. As storms approach Highway 281 and areas
east, the threat will become mainly 70 mph winds, perhaps with
hail up to the size of quarters. All that said, there are
questions as to whether or not severe storms will have trouble
penetrating further east tonight, especially for locations east
of Highway 83, due to aforementioned thick low level stratus
that may hinder higher instability.

Conditions should be mostly dry Friday morning before another
shortwave off southern Canadian upper low pressure brings
additional showers and thunderstorms to the area on Friday.
Locations most likely to see additional rainfall Friday are
those in the north. Generally speaking, severe weather is not
anticipated, although there is a marginal risk for Rolette
County and clipping eastern Dickey and Bottineau Counties.
Saturday should then be dry and cold for this time of year with
highs mostly in the 60s. Slightly warmer temperatures are then
expected for next week with highs mostly in the low 70s to low
80s. Showers and thunderstorms are then likely to return by late
Sunday night and into early next week. A few storms may be
severe.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 718 PM CDT Thu Jun 27 2024

Widespread thunderstorms will continue across western and
central North Dakota this evening into tonight. Significant
wind gusts of up to 70 knots are possible within the next few
hours at KDIK and KBIS, and are less likely but still possible
at KXWA/KMOT. TSRA and very large variable wind speeds were
used in TAFs to depict the most likely timeframe for severe
weather at a particular terminal. Across the far north, low MVFR
to IFR ceilings are persistent, with areas of fog leading to
MVFR visibilities. Expecting all thunderstorms to be out of the
area by around 7 or 8Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Jones
DISCUSSION...Telken
AVIATION...Jones
Hazardous weather outlook, Jun 27, 4:49 PM MDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Bismarck ND
549 PM CDT Thu Jun 27 2024

NDZ001>004-009>012-017>022-031>035-040>046-282300-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-
Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-
549 PM CDT Thu Jun 27 2024 /449 PM MDT Thu Jun 27 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Numerous severe thunderstorms (risk level 3 out of 5) are expected
late this afternoon through this evening. Expected hazards
include very large hail up to baseball ball size, damaging winds
as high as 80 mph, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

NDZ005-013-023-025-036-037-047-048-050-051-282300-
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
549 PM CDT Thu Jun 27 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms are expected this
evening through tonight. Expected hazards include large hail up to
quarter size and damaging winds as high as 70 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight.

MEJ

In the hours before

Local storm report, Jun 27, 6:03 PM MDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
703 PM CDT Thu Jun 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             South Fairfield         47.13N 103.20W
06/27/2024  E1.25 Inch       Billings           ND   Trained Spotter

            Hail fell from 6:50 pm to 7:00 pm.

&&

RK
Local storm report, Jun 27, 6:06 PM MDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
706 PM CDT Thu Jun 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Tstm Wnd Gst     5 E Three V Crossing    46.56N 103.70W
06/27/2024  M81 MPH          Slope              ND   Mesonet

            NDAWN Station at Davis Dam 2NW. 10 meter
            wind gust report.

&&

King
Local storm report, Jun 27, 6:24 PM MDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
724 PM CDT Thu Jun 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Tstm Wnd Gst     3 W Buffalo Springs     46.17N 103.30W
06/27/2024  M68 MPH          Bowman             ND   AWOS

            AWOS station KBWW Bowman Airport. Time
            estimated from radar.

&&

MEJ
Local storm report, Jun 27, 6:26 PM MDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
726 PM CDT Thu Jun 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     Tstm Wnd Gst     1 NE Beach              46.93N 103.98W
06/27/2024  M87 MPH          Golden Valley      ND   AWOS

            AWOS station K20U Beach. Time estimated from
            radar.

&&

MEJ
Local storm report, Jun 27, 6:41 PM MDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
741 PM CDT Thu Jun 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     Tstm Wnd Gst     2 W South Fairfield     47.13N 103.24W
06/27/2024  M61 MPH          Billings           ND   Public

            10 meter measured wind gust at NDAWN station
            2W Fairfield.

&&

MEJ
Local storm report, Jun 27, 6:43 PM MDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
743 PM CDT Thu Jun 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     Tstm Wnd Gst     5 W New England         46.53N 102.97W
06/27/2024  M58 MPH          Slope              ND   Mesonet

            10 meter measured wind gust at NDAWN station
            New England 5W.

&&

MEJ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:05 PM MDTSevere Thunderstorm Warning Considerable damage threatBISBillings, Dunn, Stark40 min
Jun 27, 6:09 PM MDTSevere Thunderstorm Warning Considerable damage threatBISMcKenzie51 min
Jun 27, 6:13 PM MDTSevere Thunderstorm Warning Considerable damage threatBISBillings, Dunn, Stark77 min
Jun 27, 6:17 PM MDTSevere Thunderstorm Warning Considerable damage threatBISAdams, Bowman, Hettinger, Slope73 min
Jun 27, 6:18 PM MDTSevere Thunderstorm WarningBISHettinger, Slope, Stark57 min
Jun 27, 6:21 PM MDTTornado WarningBISBillings, Stark24 min
Jun 27, 6:40 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail65 min
Jun 27, 6:58 PM MDTSevere Thunderstorm Warning Destructive damage threatBISGrant, Hettinger, Morton, Stark62 min
Jun 27, 7:04 PM MDTSevere Thunderstorm Warning Destructive damage threatBISAdams, Grant, Sioux56 min
Jun 27, 7:05 PM MDTSevere Thunderstorm Warning Destructive damage threatBISDunn, Mercer, Morton, Stark40 min
Jun 27, 7:39 PM MDTSevere Thunderstorm Warning Considerable damage threatBISMercer, Morton, Oliver48 min
Jun 27, 7:52 PM MDTSevere Thunderstorm Warning Considerable damage threatBISAdams, Grant, Sioux53 min
Jun 28, 2:20 AM MDTWind AdvisoryBISBowman, Slope19 hr

Nearby

Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.